Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 27, NWS Lubbock, TX

May 10, 2017Childress County, Cottle County, Texas

NWS Lubbock, TX issued this tornado warning at May 10, 2017, 3:35 PM CDT for Childress County, Cottle County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2017, 3:35 PM CDT (20:35 UTC)
Expired
May 10, 2017, 4:00 PM CDT
In force
25 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Observed
Hail
1.75 in

Counties Childress County, TX, Cottle County, TX

The radar

The Altus AFB radar (KFDR), 120 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WFUS54 KLUB 102035
TORLUB
TXC075-101-102100-
/O.NEW.KLUB.TO.W.0027.170510T2035Z-170510T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
335 PM CDT WED MAY 10 2017

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  South central Childress County in the Panhandle of Texas...
  Northern Cottle County in northwestern Texas...

* Until 400 PM CDT

* At 335 PM CDT, a confirmed tornado was located near Cee Vee, or 12
  miles south of Childress, moving northeast at 30 mph.

  HAZARD...Damaging tornado and golf ball size hail. 

  SOURCE...Weather spotters confirmed tornado. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Childress and northern Cottle Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3416 10037 3429 10045 3443 10014 3427 10004
TIME...MOT...LOC 2035Z 243DEG 24KT 3425 10032 

TORNADO...OBSERVED
HAIL...1.75IN

$$

01
1 follow-up statement
360 
WWUS54 KLUB 102049
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
349 PM CDT WED MAY 10 2017

TXC075-101-102100-
/O.CON.KLUB.TO.W.0027.000000T0000Z-170510T2100Z/
Childress TX-Cottle TX-
349 PM CDT WED MAY 10 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR SOUTH
CENTRAL CHILDRESS AND NORTHEASTERN COTTLE COUNTIES...
    
At 348 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Childress, moving northeast at 20 mph.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
south central Childress and northeastern Cottle Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3420 10026 3433 10036 3443 10014 3427 10004
TIME...MOT...LOC 2048Z 244DEG 18KT 3429 10021 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

01

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 10, 2:10 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 10, 2:10 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
210 PM CDT Wed May 10 2017

.DISCUSSION...
Hi-res models are generally in good agreement with thunderstorms
across mainly the northeastern third of the forecast area this
afternoon. This area is downstream from a large upper low centered
over New Mexico, has a healthy amount of low level moisture that
remains in place despite the early morning MCS that moved across
the area, and has an elevated mixed layer spreading northward from
the Permian Basin. Dry low level air working northward will help
concentrate chances to the northeast, although low level moisture
may hang on across the far southeast part of the forecast area.
Models have been consistent in moving storms out of the area by
00Z. That timing seems about right, but with the upper low still
the west it seems prudent to hang onto a 20-30 percent chance
mention this evening.

The upper low is progged to move across the Panhandle on Thursday.
There could be a few showers try to develop as far south as the
northern row of the forecast area, but all the guidance is keeping
precip to the north of us, and we will maintain a dry forecast at
this time. The low moving out onto the High Plains will usher a
cold front south through the forecast area during the day, setting
up a pretty good gradient in the high temperature forecast with
lower 70s northwest to upper 80s southeast.

With the upper low moving to our east Friday, a quieter period
will be ushered in. Surface ridging will settle in across the area
Friday with light north winds favoring cooler than normal
temperatures in line with MOS guidance. However, a quick rebound
to above normal temperatures is expected for the weekend as upper
level ridging moves overhead.

Finally, there remains the possiblity of an active dryline Sunday
through Wednesday with the ridge moving to the east and cyclonic
flow moving over the west. There is no strong signal in the models
yet, so will continue to favor slight chance wording for mainly
the eastern half of the area.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

07
Hazardous weather outlook, May 10, 11:40 AM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1140 AM CDT Wed May 10 2017

TXZ021>044-111645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1140 AM CDT Wed May 10 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms will be possible across
the southeastern Texas Panhandle, the Rolling Plains, and
northeastern South Plains mainly after 1 pm. These storms will
bring the threat of large hail up to baseball size, damaging
winds to 75 mph, and a few tornadoes. Locally heavy rainfall with
localized street flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe thunderstorms will be possible across
portions of the area mainly in the afternoon and evening hours
starting Sunday afternoon through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening across the southeastern Texas Panhandle, Rolling Plains,
and northeastern South Plains.

In the hours before

Local storm report, May 10, 2:47 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
247 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             6 NNW MATADOR           34.10N 100.86W
05/10/2017  E1.25 INCH       MOTLEY             TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1700188

JM
Local storm report, May 10, 3:34 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
334 PM CDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     WALL CLOUD       8 E CEE VEE             34.23N 100.30W
05/10/2017                   COTTLE             TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1700189

JM

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:10 PM CDTSevere Thunderstorm WarningLUBParmer50 min
May 9, 7:11 PM CDTAreal Flood AdvisoryLUBBailey, Cochran64 min
May 9, 7:30 PM CDTSevere Thunderstorm WarningLUBBailey, Cochran, Lamb35 min
May 9, 8:01 PM CDTAreal Flood AdvisoryLUBBailey, Lamb2 hr
May 9, 8:01 PM CDTTornado WarningLUBBailey, Lamb29 min
May 9, 8:29 PM CDTSevere Thunderstorm WarningLUBLamb31 min
May 9, 8:54 PM CDTTornado WarningLUBCochran, Yoakum36 min
May 9, 9:15 PM CDTAreal Flood AdvisoryLUBCochran60 min
May 9, 9:29 PM CDTTornado WarningLUBCochran31 min
May 9, 9:58 PM CDTTornado WarningLUBCochran, Hockley32 min
May 9, 10:13 PM CDTSevere Thunderstorm WarningLUBBailey32 min
May 9, 10:22 PM CDTAreal Flood AdvisoryLUBBailey53 min
May 9, 10:29 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb31 min
May 9, 10:37 PM CDTAreal Flood AdvisoryLUBHockley, Lamb83 min
May 9, 10:43 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer30 min
May 9, 10:54 PM CDTSevere Thunderstorm WarningLUBLamb38 min
May 9, 11:05 PM CDTAreal Flood AdvisoryLUBCastro, Lamb, Parmer85 min
May 9, 11:07 PM CDTSevere Thunderstorm WarningLUBBailey, Parmer28 min
May 9, 11:24 PM CDTSevere Thunderstorm WarningLUBHale, Lamb30 min
May 9, 11:30 PM CDTSevere Thunderstorm WarningLUBBailey45 min
May 9, 11:34 PM CDTAreal Flood AdvisoryLUBBailey86 min
May 10, 12:11 AM CDTFlash Flood WarningLUBBailey64 min
May 10, 12:14 AM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer46 min
May 10, 12:17 AM CDTSevere Thunderstorm WarningLUBSwisher28 min
May 10, 12:41 AM CDTAreal Flood AdvisoryLUBCastro, Lamb64 min
May 10, 12:42 AM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher26 min
May 10, 12:55 AM CDTSevere Thunderstorm WarningLUBCastro, Lamb50 min
May 10, 1:40 AM CDTSevere Thunderstorm WarningLUBBriscoe, Castro, Swisher50 min
May 10, 1:48 AM CDTAreal Flood AdvisoryLUBCastro, Swisher57 min
May 10, 1:57 AM CDTSpecial Weather StatementLUBParmer33 min
May 10, 2:13 AM CDTSevere Thunderstorm WarningLUBCastro, Parmer47 min
May 10, 2:15 AM CDTSpecial Weather StatementLUBTerry, Yoakum30 min
May 10, 2:35 AM CDTSevere Thunderstorm WarningLUBBailey, Parmer40 min
May 10, 2:49 AM CDTAreal Flood AdvisoryLUBBailey, Castro, Cochran, Lamb, Parmer56 min
May 10, 3:21 AM CDTSpecial Weather StatementLUBCastro, Parmer24 min
May 10, 3:46 AM CDTSpecial Weather StatementLUBCastro29 min
May 10, 3:55 AM CDTAreal Flood AdvisoryLUBLubbock80 min
May 10, 4:03 AM CDTAreal Flood AdvisoryLUBBriscoe, Castro, Swisher57 min
May 10, 5:26 AM CDTSpecial Weather StatementLUBMotley34 min
May 10, 6:00 AM CDTSpecial Weather StatementLUBHall30 min
May 10, 6:29 AM CDTSpecial Weather StatementLUBHall31 min
May 10, 2:21 PM CDTSevere Thunderstorm WarningLUBMotley24 min
May 10, 2:41 PM CDTSevere Thunderstorm WarningLUBMotley49 min
May 10, 2:46 PM CDTAreal Flood AdvisoryLUBMotley59 min
May 10, 3:11 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall, Motley34 min
May 10, 3:38 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher37 min
May 10, 3:56 PM CDTTornado WarningLUBChildress, Cottle19 min
May 10, 4:02 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall28 min
May 10, 4:32 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hall28 min
May 10, 4:59 PM CDTSevere Thunderstorm WarningLUBHall31 min
May 10, 5:29 PM CDTSevere Thunderstorm WarningLUBChildress, Hall18 min
May 10, 6:35 PM CDTAreal Flood AdvisoryLUBBriscoe115 min

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.